Nursing mothers warned of codeine risk

August 22, 2007

Following the death of a 13-day-old infant, the FDA has issued a public health advisory alerting mothers of the risk of taking codeine while breastfeeding.

Following the death of a 13-day-old infant, the FDA has issued a public health advisory alerting mothers of the risk of taking codeine while breastfeeding. According to the agency, ultra-rapid metabolizers of codeine have higher-than-normal blood levels of morphine following ingestion of codeine, which correlates with a higher breast milk level. Normally, only some codeine is metabolized to morphine. In response to the incident, the FDA will now require manufacturers of codeine to include information about ultra-rapid metabolizers in their prescribing information. The prevalence of ultra-rapid metabolizers ranges from one to 28 per 100 persons, depending on the population group. The only way to be certain that a patient is an ultra-rapid metabolizer is to perform a genetic test to determine CYP2D6 genotype.

To see more Hot off the Press news articles, click here.

To go to the Drug Topics homepage, click here.